Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Huntsville, AL

May 16, 2018Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 16, 2018, 3:19 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 3:19 PM CDT (20:19 UTC)
Expired
May 16, 2018, 5:32 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS54 KHUN 162019
FFWHUN
ALC033-077-162315-
/O.NEW.KHUN.FF.W.0006.180516T2019Z-180516T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
319 PM CDT WED MAY 16 2018

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Eastern Lauderdale County in northwestern Alabama...
  East central Colbert County in northwestern Alabama...

* Until 615 PM CDT.

* At 317 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of Northwestern Alabama. Up to two to 
  two and a half inches of rain have already fallen in the last 
  hour, with additional rainfall amounts up to an inch possible 
  through 4 PM CDT. Flash flooding is expected to begin shortly, 
  especially in urban locations such as Florence.

* Some locations that will experience flooding include...
  Florence, Muscle Shoals, Sheffield, Rogersville, Killen, Lexington,
  St. Florian, Underwood-Petersville, Anderson and Center Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3494 8769 3498 8731 3481 8725 3480 8735
      3480 8742 3479 8743 3476 8773

$$

12
1 follow-up statement
146 
WGUS74 KHUN 162232
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
532 PM CDT WED MAY 16 2018

ALC033-077-162242-
/O.CAN.KHUN.FF.W.0006.000000T0000Z-180516T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
532 PM CDT WED MAY 16 2018

...THE FLASH FLOOD WARNING FOR EASTERN LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3494 8769 3498 8731 3481 8725 3480 8735
      3480 8742 3479 8743 3476 8773

$$

LN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:40 PM CDT, 39 minutes earlier.

Area forecast discussion, May 16, 2:40 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CDT Wed May 16 2018

.NEAR TERM...(Tonight)
Issued at 240 PM CDT Wed May 16 2018

Convection this afternoon has been focused along the terrain in NE
AL and S Mid TN. This is mainly due to mostly clear skies out east,
but the debris clouds from morning convection has kept storms at bay
west of I-65. Not expecting that to last long as last few scans of
visible imagery show CU bubbling up near the AL/MS border and we'll
probably see storms start to fire out there soon. Updated PoPs for
this afternoon to indicate numerous thunderstorms across the area.
CAPE values are a bit lower than yesterday with value upwards of
1,500 J/kg. A weak shortwave over the area and winds aloft around
15kts may allow for more movement in storms. PWATs of 1.5 to 1.6
inches should translate into very heavy downpours. Other threats with
storms will be gusty winds up to 40 mph and small hail.

Further to the west over OK/AR a stronger shortwave is evident in
satellite and radar imagery and is taking on characteristics of an
MCV. This is forecast to continue to shift E/SE towards west-central
MS overnight. Convection that develops ahead of this feature may be
able to move into the area tonight but with the loss of daytime
heating, instability drops off and should limit the convective
potential tonight.

Any areas that get rain today could see patchy fog develop overnight.
Lows will be close to what they were yesterday with values in the
60s.

.SHORT TERM...(Thursday through Friday night)
Issued at 240 PM CDT Wed May 16 2018

The stronger shortwave to our west will begin to impact the area on
Thursday but there is still some differences in latest model
guidance. Models are struggling in the interactions between this
shortwave and the remnant subtropical system that is forecast to lift
north through central GA tonight through Thursday. The ECMWF/GEM
keeps the two separate, while the GFS/NAM try to combine/pull the
system over GA back to the west a bit. Believe the differences are
really tied to how the models want to handle the MCV/shortwave to our
west. GFS/NAM maintain it as it drops S/SE into central MS/AL on
Thursday and the result is the more widespread convection may stay
to our south focused around the MCV. The ECMWF/GEM weaken the MCV and
end up moving it across our area on Thursday into Friday. So,
needless to say uncertain/unsettled the next few days as systems move
over/near the area.

Storms that form either day should occur mainly during the afternoon
hours. And with increased cloud cover and cooler temps, instability
values should be around 1,500 J/kg both days. So, primary storms
impacts will be very heavy downpours, small hail, and gusty winds.
Steering flow increases slightly both days and storms should move
enough to keep any flash flooding concerns low at this time. Both
features begin to push east of the area on Friday and some drier air
begins to work into the area.

Highs both days will be in the low to mid 80s with lows in the 60s.
Patchy fog is possible each night, especially in any areas that
receive heavy rain.

.LONG TERM...(Saturday through Tuesday)
Issued at 240 PM CDT Wed May 16 2018

Unsettled conditions will persist through the extended forecast. The
trough that phased with the tropical disturbance will have moved off
into the OH Valley/Great Lakes region by Saturday. The combo of a
weak ridge building in from the Midwest and another located off the
mid Atlantic coast will weaken the trough and continue to lift it
northeastward on Saturday. In turn, temps will warm into the mid to
upper 80s and precip chances will be lower. Drier air will filter in
allowing Saturday night to be precip free.

The dry trend doesn't last long as light southeasterly flow returns
moisture to the region starting on Sunday. Weak ridging will persist
across the southeast into next week keeping temps above normal and
allowing scattered diurnally driven convection each day. Temps will
be around 90 on Sunday and in the mid/upper 80s for Monday and
Tuesday. Overnight lows through the extended will be mild, staying in
the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed May 16 2018

The TN Valley is stuck between two systems and will see scattered to
numerous showers/storms develop this afternoon and continue into the
evening hours. Have kept VCTS in the TAFs as the timing of any storm
remains uncertain. Will make amendments once storms develop. Expect
very heavy rain, small hail, possibly IFR vsbys, and gusty winds
with any storms. Activity dwindles after midnight with VFR conditions
expected. Winds remain variable through the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...JMS
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 16, 2:39 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
239 PM CDT Wed May 16 2018

ALZ001>010-016-TNZ076-096-097-171100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
239 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are forecast to affect much of
the Tennessee Valley this evening. Wind gusts up to 50 mph, frequent
lightning, small hail and heavy downpours will accompany the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Numerous thunderstorms are expected across the region during
Thursday. Mostly scattered storm chances are forecast in the Friday
through next Tuesday time frame, as higher humidity and instability
persist across the region.

Although brief gusty winds may occur with the stronger thunderstorms
during the period, the main threats will come from lightning and
locally heavy rainfall.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 16, 1:57 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 PM CDT WED MAY 16 2018

TNZ096-161930-
Lincoln TN-
157 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 230
PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Petersburg, or 13 miles east of Pulaski, moving
east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Skinem, Howell, Belleville, Mcburg, Dellrose,
Coldwater, Belleview, Harms and Camargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 8655 3508 8683 3526 8683 3526 8680
      3525 8675 3528 8671 3530 8653
TIME...MOT...LOC 1857Z 273DEG 13KT 3518 8680

12
Special weather statement, May 16, 2:31 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT WED MAY 16 2018

ALZ009-010-162000-
DeKalb AL-Jackson AL-
231 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 11 miles southwest of Trenton. This storm was nearly
stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Henagar, Stevenson, Ider, Rosalie, Fabius, Sulpher Springs and
Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3456 8570 3482 8590 3494 8560 3468 8555
TIME...MOT...LOC 1931Z 322DEG 1KT 3476 8566

12
Special weather statement, May 16, 2:34 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
234 PM CDT WED MAY 16 2018

TNZ096-162000-
Lincoln TN-
234 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 300
PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fayetteville, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Mulberry, Skinem, Molino, Howell, Belleville, Harms,
Mimosa, Booneville and Camargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3528 8646 3528 8644 3502 8649 3510 8678
      3525 8675 3528 8672 3529 8646
TIME...MOT...LOC 1934Z 278DEG 10KT 3519 8668

12
Special weather statement, May 16, 2:38 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
238 PM CDT WED MAY 16 2018

ALZ001-002-162015-
Lauderdale AL-Colbert AL-
238 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND
CENTRAL COLBERT COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Underwood-Petersville,
Red Rock, Posey Loop, Pride Landing, New Bethel and Colbert Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3486 8791 3489 8769 3466 8761 3463 8793
TIME...MOT...LOC 1938Z 353DEG 8KT 3482 8780

12
Special weather statement, May 16, 2:54 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT WED MAY 16 2018

ALZ001-002-162030-
Lauderdale AL-Colbert AL-
254 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Florian, or near Florence. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. Florian,
Underwood-Petersville, Northwest Alabama Regional Airport and Ford
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3492 8771 3494 8749 3479 8743 3478 8743
      3477 8742 3474 8742 3472 8773
TIME...MOT...LOC 1953Z 353DEG 4KT 3487 8759

12
Special weather statement, May 16, 3:05 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT WED MAY 16 2018

ALZ001-004-162030-
Lawrence AL-Lauderdale AL-
305 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 17 miles east of Florence, moving south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Lexington, Anderson, Center Star, Kingtown, Oliver,
Whitehead, Red Bank and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3486 8721 3481 8722 3477 8728 3476 8726
      3476 8721 3468 8745 3470 8745 3471 8742
      3474 8743 3477 8742 3478 8743 3480 8743
      3482 8749 3492 8751 3498 8730
TIME...MOT...LOC 2005Z 339DEG 7KT 3489 8738

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:38 PM CDTSpecial Weather StatementHUNColbert37 min
May 16, 2:54 PM CDTSpecial Weather StatementHUNLauderdale36 min
May 16, 3:05 PM CDTSpecial Weather StatementHUNLauderdale25 min
May 16, 3:28 PM CDTSpecial Weather StatementHUNLauderdale47 min
May 16, 3:29 PM CDTSpecial Weather StatementHUNJackson46 min
May 16, 3:46 PM CDTSpecial Weather StatementHUNLimestone29 min
May 16, 4:24 PM CDTSpecial Weather StatementHUNLawrence51 min
May 16, 4:28 PM CDTSevere Thunderstorm WarningHUNLawrence32 min
May 16, 4:29 PM CDTSevere Thunderstorm WarningHUNLawrence31 min
May 16, 4:35 PM CDTSevere Thunderstorm WarningHUNJackson25 min
May 16, 4:38 PM CDTSpecial Weather StatementHUNMarshall37 min
May 16, 5:03 PM CDTSpecial Weather StatementHUNLawrence42 min
May 16, 5:05 PM CDTSpecial Weather StatementHUNJackson40 min
May 16, 5:17 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall28 min
May 16, 5:41 PM CDTSpecial Weather StatementHUNMarshall34 min
May 16, 5:53 PM CDTSpecial Weather StatementHUNJackson37 min
May 16, 6:08 PM CDTSpecial Weather StatementHUNMarshall37 min
May 16, 6:22 PM CDTSpecial Weather StatementHUNBlount38 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.